Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2003, 8:11 PM CST for Neosho County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 8:11 PM CST (02:11 UTC)
- Expired
- Mar 12, 2003, 9:15 PM CST
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130211 SVRICT KSC133-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 811 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 915 PM CST. * AT 811 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF THAYER...OR ABOUT 14 MILES SOUTH OF CHANUTE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR THAYER AROUND 815 PM CST... NEAR GALESBURG AROUND 830 PM CST... 7 MILES SOUTH OF ERIE AROUND 840 PM CST... NEAR ST. PAUL AROUND 850 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ROTATION WAS OBSERVED WITH THIS STORM EARLIER IN WILSON COUNTY. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO COUNTY UNTIL 915 PM CST. LAT...LON 3759 9550 3740 9549 3740 9513 3759 9512 $$ /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:37 PM CST, 34 minutes earlier.
Area forecast discussion, Mar 12, 7:37 PM CST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 737 PM CST WED MAR 12 2003 WILL BE UPDATING THE ZONES AND ISC GRIDS TO REMOVE PRECIPITATION ACROSS THE WESTERN CORRIDOR OF OUR COUNTY WARNING AREA. OTHERWISE, NO OTHER CHANGES MADE. .ICT...NONE FRANK --------------------------------------------------------------------- THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTIVE CHANCES ACROSS THE REGION TONIGHT, ALONG WITH MORE CHANCES THIS WEEKEND INTO EARLY NEXT WEEK. LOTS OF SUNSHINE HAS ALLOWED TEMPERATURES TO SOAR WELL INTO THE 70S ACROSS PORTIONS OF SOUTHEAST KANSAS. DEWPOINTS HAVE RISEN INTO THE UPPER 50S, TO NEAR 60. TEMPERATURES ALOFT ACROSS SOUTHEAST KANSAS ARE VERY COLD AT AROUND 0C. THIS WILL YIELD CAPES OF AROUND 2500 J/KG. A COLD FRONT WILL PUSH DOWN INTO KANSAS THIS AFTERNOON ALLOWING FOR CONVERGENCE. EVEN ACROSS NORTH CENTRAL KANSAS, CAN NOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING. WILL TREND POPS TO HAVE LIKELY ACROSS FAR SOUTHEAST KANSAS. WITH COLD AIR ALOFT AN ADEQUATE WIND SHEER WOULD EXPECT TO SEE SOME LARGE HAIL AS THE MAIN THREAT. THE COLD FRONT WILL MOVE THROUGH MOST OF THE REGION BY MIDNIGHT, SO EXPECT PRECIPITATION CHANCES TO COME TO AN END. AFTER THAT MAY SEE SOME LOW CLOUDS DEVELOP, AS A BIT OF SHALLOW COLD AIR WILL MOVE DOWN INTO THE REGION, WHICH THE MODELS AS USUAL ARE NOT HANDLING WELL. IN FACT TEMPERATURES ACROSS EASTERN NEBRASKA HAVE HELD INTO THE 30S ACROSS THE REGION. WILL BRING LOW TEMPERATURES DOWN INTO THE 30S, TO MID 40S IN EXTREME SOUTHEAST KANSAS. UNCERTAIN HOW LONG LOW CLOUDS WILL HANG ON ACROSS THE REGION IF THEY DO DEVELOP. IF THEY DO DEVELOP, THEY MIGHT BE SLOW TO CLEAR, WITH NORTHEAST SURFACE WINDS. EITHER WAY, WILL GO WITH HIGHS NOTICEABLY LOW THAN GUIDANCE WITH MID 60S IN THE WEST, AND LOW 60S ELSEWHERE. FRIDAY SHOULD SEE A RETURN TO VERY WARM WEATHER. LEE TROUGHING WILL ESTABLISH ITSELF. THIS COULD ALLOW TEMPERATURES TO APPROACH 80 IN THE FAR NORTHWEST, WITH OTHER LOCATIONS HAVING READINGS WELL UP INTO THE 70S. WILL CONTINUE SLIGHT CHANCE POPS FOR FRIDAY NIGHT, AS LOW LEVEL JET MAY ALLOW SOME WIDELY SCATTERED ELEVATED CONVECTION TO DEVELOP. ANY WIDELY SCATTERED ACTIVITY THAT DEVELOPS SHOULD WIND DOWN EARLY SATURDAY MORNING. OTHERWISE, VIGOROUS UPPER LEVEL DISTURBANCE WILL BEGIN TO CARVE A DEEP TROUGH OVER THE SOUTHWESTERN UNITED STATES. THIS MAY SEND THE DRYLINE RETREATING BACK INTO FAR WESTERN KANSAS, WHICH IS PRETTY UNUSUAL FOR MARCH. WITH THIS IN MIND, WILL GO VERY WARM ON OVERNIGHT LOWS AS DEEP SURFACE MOISTURE WILL BE IN PLACE. MAY SEE SOME ISOLATED CONVECTION THAT DEVELOPS ON THE DRYLINE, MOVE INTO OUR AREA AFTER 0Z. MAY ALSO SEE SOME MORE WIDELY SCATTERED ELEVATED CONVECTION DEVELOP LATE SATURDAY NIGHT AND SUNDAY MORNING, WITH THE LOW LEVEL JET. ON SUNDAY, AN INITIAL DISTURBANCE MAY MOVE THE DRYLINE FURTHER EAST. THIS MAY ALLOW FOR MORE WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ON THE DRYLINE AND AFFECT OUR REGION SINCE MID LEVEL FLOW WILL BE STRONGER. THEREFORE, WILL CONTINUE WITH THE LOW POPS. NOT MANY CHANGES PLANNED TO THE FORECAST ON MONDAY AND TUESDAY. THE DEEP UPPER LEVEL DISTURBANCE WILL RESULT IN AN INLAND SURFACE BOMB. ECMWF PROGS A 983 MB LOW THAT COMES ACROSS KANSAS. TIMING IS UNCERTAIN, BUT SEVERE WEATHER LOOKS TO BE A GOOD BET WITH THIS SETUP. FCSTID =8/FRANK ICT 39 63 38 76 / 30 0 5 10 HUT 36 63 40 77 / 20 0 5 10 EWK 37 63 38 76 / 30 0 5 10 EQA 39 63 38 74 / 40 0 5 10 WLD 41 63 38 75 / 40 0 5 10 RSL 34 65 42 79 / 10 0 5 10 GBD 34 66 42 79 / 20 0 5 10 SLN 34 63 40 76 / 20 0 5 10 MPR 37 63 38 76 / 30 0 5 10 CFV 44 63 37 73 / 60 0 5 10 CNU 42 63 37 73 / 60 0 5 10 K88 41 63 37 73 / 60 0 5 10 .ICT...NONE.
Hazardous weather outlook, Mar 12, 10:48 AM CST, 9 hours 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1048 AM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TO BE NOTED THROUGH THE LATE MORNING, GENERALLY SOUTH OF A LINE FROM INTERSTATE 70 TO AREAS ALONG AND WEST OF INTERSTATE 35. VISIBILITIES IN SOME LOCATIONS WILL BE AROUND 1/4 OF A MILE. THE FOG SHOULD GRADUALLY DISSIPATE BY NOON. THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS WILL GENERALLY BE SOUTH OF INTERSTATE 70 AND EAST OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS AFTER MIDNIGHT FRIDAY NIGHT, AND CONTINUING INTO SATURDAY AFTERNOON. THUNDERSTORMS WILL ALSO BE POSSIBLE REGIONWIDE STARTING SUNDAY, AND CONTINUING INTO TUESDAY. THE BEST CHANCE OF RAIN WILL BE ON MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING, GENERALLY SOUTH OF HWY 70 AND EAST OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/WIGHTMAN
In the hours before
Special weather statement, Mar 12, 7:58 PM CST, 13 minutes before
KSZ049-051>053-067>072-082-083-091>096-098>100-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 758 PM CST WED MAR 12 2003 ...SEVERE THUNDERSTORMS WATCH NUMBER #34 HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS... THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH, SALINE, MCPHERSON, MARION, CHASE, RENO, HARVEY, KINGMAN, SEDGWICK, HARPER, SUMNER, BUTLER, AND COWLEY. HOWEVER THE WATCH STILL REMAIN IN AFFECT FOR SOUTHEASTERN KANSAS UNTIL 9 PM. CJ
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:06 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 54 min |
| Mar 12, 6:11 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Mar 12, 6:19 PM CST | Severe Thunderstorm Warning | ICT | Elk | 56 min |
| Mar 12, 6:37 PM CST | Tornado Warning | ICT | Woodson | 53 min |
| Mar 12, 6:50 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 70 min |
| Mar 12, 7:14 PM CST | Severe Thunderstorm Warning | ICT | Elk | 46 min |
| Mar 12, 7:19 PM CST | Tornado Warning | ICT | Allen | 56 min |
| Mar 12, 7:25 PM CST | Tornado Warning | ICT | Woodson | 50 min |
| Mar 12, 7:51 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 54 min |
| Mar 12, 7:54 PM CST | Tornado Warning | ICT | Wilson | 66 min |
| Mar 12, 8:14 PM CST | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Mar 12, 8:29 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 61 min |
| Mar 12, 8:33 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 42 min |
| Mar 12, 8:55 PM CST | Tornado Warning | ICT | Labette, Neosho | 65 min |
| Mar 12, 9:53 PM CST | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| Mar 12, 9:57 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.